Thunderstorm Wind, Louisa
- When
- August 23, 7:30 PM EST
- Where
- Louisa County, 8 mi E of Mineral
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.020, -77.767
A 4 foot diameter tree down.
1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 23, 1:45 PM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 245 PM EDT THU AUG 23 2001 LATEST VISIBLE IMAGERY SHOWS CLOUD MASS ASSOC WITH LOW PRES SYSTEM AND ASSOC COLD FRONT DROPPING SWD THRU NRN VA...ACCOMPANIED BY LIGHT RAIN. OUR CWA IS MAINLY IN THE SUNSHINE...AND HAS WARMED UP INTO THE UPPER 80S TO NEAR 90...AND LIKELY NEAR DESTABILIZED. TO THE W...TSTRMS STARTING TO POP OVER W VA. THERE...AMS HAS ALREADY DESTABILIZED...WHERE CLOUD STREETS...AND LINES OF STORMS SHOWING UP. AS POINTED OUT BY SPC...COMBINATION OF INSTABILITY AND STRONG 700 MB WINDS THERE POINTS TO POSSIBILITY OF SEVERE CLUSTERS AND BOWS DEVELOPING TO OUR W...AND THUS A WATCH HAS BEEN ISSUED THERE. IN OUR CWA...THE AMS IS JUST A TAD LESS UNSTABLE...AND WINDS ARE A TAD WEAKER...BUT WOULDNT BE SURPRISED TO SEE SOME STORMS APPROACH SEVERE HERE AS WELL LATE THIS AFTERNOON AND EVENING...SHOULD ANY DIFFERENTIAL HEATING BOUNDARY DEVELOP ON THE SUNNY SIDE OF THE MOSTLY CLOUDY/MOSTLY SUNNY INTERFACE (NOW ORIENTED W TO E THRU CENTRAL VA). ALSO...COULD SEE DEVELOPMENT E OF MNTS ACROSS VA PIEDMONT...WHERE MSAS NOW INDICATING MOISTURE CONVERGENE. OTHERWISE...EXPECT LIFT ASSOC WITH FRONTAL SYSTEM AND UPPER TROF TO PASS FROM N TO S ACROSS THE FA TONIGHT...AND EXIT THE SE COUNTIES FRI MORNING. THIS LIFT...ALONG WITH SOME INSTABILITY MAKES SHOWERS AND TSTMS A GOOD BET...WITH MAX INTENSITY AND COVERAGE THIS EVENING...THROUGH MIDNIGHT...THEN DIMINISHING OVERNIGHT. ALL PRECIP SHOULD BE OUT OF SE PORTOINS OF FA BY NOON FRI...AS SFC LOW AND ASSOC COLD FRONT EXIT OFF THE N CAROLINA COAST. DRY WEATHER SHOULD THEN PERSIST THROUGH THE WEEKEND...ALTHOUGH INVERTED TROF JUST OFF THE COAST LEADS TO SOME UNCERTAINTY ALONG THE COAST. FOR NOW...WILL PLAY MORE CLOUDS NEAR THE COAST THROUGH SUN...BUT KEEP DRY THERE AS WELL. SOME QUESTION ABOUT TIMING OF THE FRONT. AVN 12Z EXTENSION PUSHES THE FRONT THROUGH ON MON...THEN STALLS IN IN OUR VCNTY. NOGAPS ALSO SEEMS TO DROP FRONT THRU BY TUE MORNING. HPC DISCUSSION INDICATES AVN MAY BE TOO PROGRESSIVE. EARLY THINKING WAS TO GO WITH CHC POPS MON AND TUE...BUT GIVEN THAT WE HAVE CHC POPS IN ON WED...AND HPC DISCUSSION...MAY KEEP CHC ON WED AS WELL. NOT A WASH OUT BY ANY MEANS...THOUGH...FOR MON THRU WED...AND WILL INDICATE CHC IN AFTERNOON TO TRY TO COMMUNICATE THIS. MARINE FCSTR BUMPED WINDS AND SEAS UP SLIGHTLY...BUT STILL NO SMALL CRAFT. SOME ATTENTION MAY HAVE TO BE GIVEN TO DEANS REMNANTS...AND BAROCLINIC SYSTEM THAT APPEAR TO BE INTERACTING AS WE SPEAK OFF THE FL COAST. FOR NOW...NOT CLEAR HOW THAT WILL EVOLVE. FCSTID = 18 SBY 69 85 66 83 / 40 10 10 10 OXB 69 81 66 80 / 40 10 10 10 ECG 74 87 66 82 / 40 30 10 10 ORF 74 87 66 82 / 40 30 10 10 PHF 70 87 66 85 / 40 10 0 10 AKQ 70 87 66 85 / 40 10 0 10 RIC 69 87 66 85 / 40 10 0 10 FVX 69 87 66 85 / 40 10 0 10 .AKQ... MD...NONE. NC...NONE. VA...NONE. REILLY
VAZ048-049-060>076-079>083-232245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 652 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 691 REMAINS IN EFFECT UNTIL 10 PM FOR MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE VIRGINIA PIEDMONT...MOST OF CENTRAL AND SOUTH CENTRAL VIRGINIA...INCLUDING INTERIOR PORTIONS OF THE MIDDLE PENINSULA AND NORTHERN NECK. THE AREA UNDER THE WATCH INCLUDES THE RICHMOND AND TRI CITIES METRO AREAS. WIND GUSTS TO 70 MPH...HAIL UP TO 1 INCH IN DIAMETER...FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MALOIT
VAZ048-049-060>076-079>083-240200- SPECIAL WEATHER STATEMENT...CORRECTED STATEMENT EXPIRATION TIME NATIONAL WEATHER SERVICE WAKEFIELD VA 702 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCH NUMBER 691 REMAINS IN EFFECT UNTIL 10 PM FOR MUCH OF CENTRAL AND SOUTH CENTRAL VIRGINIA... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 10 PM FOR THE VIRGINIA PIEDMONT...MOST OF CENTRAL AND SOUTH CENTRAL VIRGINIA...INCLUDING INTERIOR PORTIONS OF THE MIDDLE PENINSULA AND NORTHERN NECK. THE AREA UNDER THE WATCH INCLUDES THE RICHMOND AND TRI CITIES METRO AREAS. WIND GUSTS TO 70 MPH...HAIL UP TO 1 INCH IN DIAMETER...FREQUENT DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCHES OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MALOIT
VAZ060-061-067>069-240015- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 741 PM EDT THU AUG 23 2001 ...STRONG THUNDERSTORMS APPROACHING PORTIONS OF CENTRAL VIRGINIA PIEDMONT... AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM ALONG A LINE EXTENDING FROM EXTREME EAST CENTRAL BUCKINGHAM COUNTY TO EXTREME SOUTHWESTERN CUMBERLAND COUNTY TO EXTREME SOUTH CENTRAL APPOMATTOX COUNTY...MOVING EAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR...WHITEVILLE AT 745 PM...TAMWORTH AT 750 PM...HATCHERS AT 755 PM...LAKE POWHATAN AT 800 PM...MACON AT 805 PM...AND BRIERY AT 810 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. MALOIT
VAZ060-062-066>071-240045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 812 PM EDT THU AUG 23 2001 ...AREA OF STRONG THUNDERSTORMS MOVING ACROSS CENTRAL VIRGINIA PIEDMONT...AND HEADED TOWARD RICHMOND METRO AREA... AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SOUTH CENTRAL GOOCHLAND COUNTY TO NORTH CENTRAL AMELIA COUNTY TO CENTRAL PRINCE EDWARD COUNTY TO EXTREME SOUTHEASTERN CAMPBELL COUNTY...MOVING SOUTHEAST AT 35 MPH. THUNDERSTORMS WILL BE NEAR...AMELIA COURTHOUSE AT 815 PM...JOHNSONS SPRINGS AT 820 PM...MANAKIN AT 825 PM...SHORT PUMP AT 830 PM...ROSLYN HILLS AT 835 PM...AND DUMBARTON AT 840 PM. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. MALOIT
The Sterling radar (KLWX), 109 km away, was scanning. The volume nearest the first event began at 00:31 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A 4 foot diameter tree down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5267087, 5267088.